Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 18, NWS Grand Forks, ND

June 7, 2020Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 5:40 PM CDT for Kittson County, Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2020, 5:40 PM CDT (22:40 UTC)
Expired
Jun 7, 2020, 6:30 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:30 PM CDTHAIL 11 W Caribou, MNDIME TO QUARTER SIZED HAIL FELL FOR AT LEAST 5 MINUTES, THROUGH 635 PM CDT.
Jun 7, 6:35 PM CDTHAIL 11 W Caribou, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS53 KFGF 072240
SVRFGF
MNC069-072330-
/O.NEW.KFGF.SV.W.0018.200607T2240Z-200607T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
540 PM CDT Sun Jun 7 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Kittson County in northwestern Minnesota...

* Until 630 PM CDT.

* At 539 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Caribou, or 35 miles west of Roseau, moving north at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Caribou around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4872 9641 4871 9639 4870 9639 4868 9657
      4858 9686 4900 9679 4900 9641
TIME...MOT...LOC 2239Z 200DEG 28KT 4889 9655 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:26 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 7, 5:26 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
526 PM CDT Sun Jun 7 2020

.MESOSCALE DISCUSSION...
Issued at 524 PM CDT Sun Jun 7 2020

Storms continue to fire in an unstable environment with ML CAPE
of 2000 to 3500 J/kg along and near a warm front across northeast
North Dakota and northwest Minnesota. Most of the convection thus
far has occurred in northwest Minnesota along or ahead of the
warm front where there is better effective SRH with values ranging
from 200 to 500 m2/s2. There has been some additional development
of storms near the Red River as storms interacted with an outflow
boundary caused by earlier convection. This intersection of
boundaries is an area that could produce intensification that
could result in a tornado. This initial wave of storms continues
to move north towards Canada at 30 to 50 mph. So far storms have
been discrete, but close together such that they have been
fighting each other for the favorable environment.

With additional cumulus towers present farther south within the
Tornado Watch area additional storms are expected to fire along
the Highway 200 and Interstate 94 Corridor. These storms will be
moving with the same storm motion to the north where the
environment remains favorable for additional severe development.
One of the limiting factors continues to be high LCLs with most of
the area above 1.5 km. There are some lower LCLs ahead of the
warm front so if storms can fire behind the front and maintain
themselves across the front tornadoes would be likely. This will
likely be the main window for tornadoes as later convection is
more likely to be of a linear storm mode with wind as the primary
threat.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Sun Jun 7 2020

For this evening...see the mesoscale discussion above. Mesoscale
discussion does not address excessive rainfall threat, but it is
something to keep in mind.  Storms will develop and move
across the same area this evening. Given very high PWATS ~1.6
inches precipitation rates will be efficient. HREF indicates areas
along the boundary will likely receive at least 2 inches of rain,
with the potential for up to 7-10 inches in localized areas.
Although we've been dry the past few weeks, this would still
likely lead to impacts.

For Monday...main concern will be severe potential east of the
valley where warm sector remains. Favorable environment will be in
place given moderate instability and strong deep layer shear. Most
guidance at least suggests scattered storms during the evening
hours, with main ingredient lacking being strong forcing.

Monday night into Tuesday night...still some uncertainty, but
guidance is trending wetter for the eastern half of our forecast
area. Mid-level baroclinic zone with strong Fgen will lead to
periods of showers, with main question exactly how far west will
showers occur. This is hinges on the track of the tropical
depression. Will need to monitor as preceding rainfall events with
an additional 1-4 inches of rain would lead to some flooding
impacts.

.LONG TERM...(Wednesday through Sunday)
Issued at 250 PM CDT Sun Jun 7 2020

West to northwest flow prevails on Wednesday, with H5 ridging to the
west and troughing to the east. An upper low, situated off the coast
of the Pacific Northwest, will work slowly eastward through the end
of the week, with ridging sliding eastward ahead of it. Synoptic
patterns within ensemble guidance suggest a continued active pattern
for Wednesday and Thursday, with quiet and drier weather likely
Friday and into the weekend.

Wednesday and Thursday: Rain and thunderstorm chances remain in the
forecast for Wednesday into Thursday, mainly for northwestern and
west-central MN. A slow-moving upper trough will move southeastward
along the flow pattern, prolonging our rain chances for the eastern
most counties within the CWA into Thursday. Instability looks low,
thus widespread severe weather is not supported at this time. High
temperatures on Wednesday and Thursday will be a bit cooler, in the
mid-60s to mid-70s.

Friday through Sunday: Warmer but primarily dry weather is expected
as temperatures rebound into the 70s to lower 80s with low humidity.
H5 ridging prevails during this time frame with subsidence
contributing to the diminished rain and thunderstorm chances. PW is
expected to be less than normal during this time frame as well.
Impacts during the Friday through Sunday time frame could include an
increased fire weather concern, but overall should remain relatively
quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 250 PM CDT Sun Jun 7 2020

VFR cigs and vsby for much of this afternoon, albeit with breezy
winds. Main concern this period will be thunderstorm potential,
some storms will be strong to severe this evening, with the threat
ending after midnight (closer to sunrise for KBJI).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...NC
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...TG
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Sun Jun 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Sun Jun 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across the region.
A couple tornadoes are possible, including the possibility for a
strong and especially dangerous tornado. In addition, any storm has
the potential to produce very large and destructive hail greater
than 2 inches, and destructive wind gusts greater than 75 mph.
Storms will initially be scattered, eventually evolving into
clusters of storms. The threat will remain isolated and then
increase in coverage after 6pm. Excessive rainfall is also possible
if storms move across the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will again be possible Monday within
Minnesota with hail up to an inch and winds around 60mph. General
thunderstorm chances continue through Wednesday, with excessive
rainfall possibly leading to flash flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Special weather statement, Jun 7, 4:57 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
457 PM CDT Sun Jun 7 2020

MNZ004-007-NDZ008-016-072230-
Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND-
457 PM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN KITTSON...NORTHEASTERN WALSH AND SOUTHEASTERN PEMBINA
COUNTIES UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Woods, or 11 miles east of Grafton, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oakwood around 505 PM CDT.
  Herrick and Cashel around 515 PM CDT.
  Drayton and Robbin around 525 PM CDT.
  Bowesmont and Mattson around 530 PM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.

LAT...LON 4832 9693 4828 9726 4867 9742 4872 9693
TIME...MOT...LOC 2157Z 171DEG 28KT 4838 9715

NC
Local storm report, Jun 7, 5:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             6 W STRATHCONA          48.55N 96.30W
06/07/2020  E1.00 INCH       Roseau             MN   PUBLIC

&&

GGUST
Local storm report, Jun 7, 5:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             GREENBUSH               48.70N 96.18W
06/07/2020  E0.75 INCH       ROSEAU             MN   PUBLIC

&&

GGUST
Special weather statement, Jun 7, 5:07 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
507 PM CDT Sun Jun 7 2020

MNZ005-072300-
Roseau MN-
507 PM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU COUNTY UNTIL 600 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strathcona, or 23 miles southwest of Roseau, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roseau, Greenbush, Badger, Wannaska, Strathcona, Fox and Malung.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

LAT...LON 4900 9549 4854 9581 4855 9639 4900 9633
TIME...MOT...LOC 2206Z 191DEG 33KT 4861 9614

Lynch
Local storm report, Jun 7, 5:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 SW GENTILLY           47.78N 96.46W
06/07/2020  E1.00 INCH       Polk               MN   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Local storm report, Jun 7, 5:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 ENE THIEF RIVER FALLS 48.15N 96.06W
06/07/2020  E1.75 INCH       Pennington         MN   TRAINED SPOTTER

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:29 AM CDTSpecial Weather StatementFGFHubbard46 min
Jun 7, 2:07 AM CDTSpecial Weather StatementFGFPolk38 min
Jun 7, 2:41 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater49 min
Jun 7, 3:02 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake43 min
Jun 7, 3:40 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Red Lake, Roseau50 min
Jun 7, 4:23 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau23 min
Jun 7, 4:26 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau49 min
Jun 7, 4:53 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau52 min
Jun 7, 5:05 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall55 min
Jun 7, 5:07 PM CDTSpecial Weather StatementFGFRoseau53 min
Jun 7, 5:18 PM CDTSevere Thunderstorm WarningFGFMarshall57 min
Jun 7, 5:33 PM CDTSevere Thunderstorm WarningFGFClay, Mahnomen, Norman, Polk29 min
Jun 7, 5:54 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall66 min
Jun 7, 6:05 PM CDTSpecial Weather StatementFGFPennington, Red Lake40 min
Jun 7, 6:15 PM CDTTornado WarningFGFKittson33 min
Jun 7, 6:34 PM CDTSevere Thunderstorm WarningFGFKittson56 min
Jun 7, 6:55 PM CDTSevere Thunderstorm WarningFGFKittson35 min
Jun 7, 6:59 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.